Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Does omega-3 fatty acid supplement increase serotonin levels?

Dec 2014
User rating for this question
Answered by

Practicing since : 2007
Answered : 4151 Questions
Hi do omega-3 fatty acids supplements increase serotonin levels? thanks
Posted Mon, 1 Apr 2013 in Medicines and Side Effects
Answered by Dr. Seikhoo Bishnoi 58 minutes later
Welcome to Health Care Magic

Before proceeding to your question first of all I would like to tell you a little about Omega-3 Fatty Acids. These are polyunsaturated fatty acids found in fish oils and some forms of nuts. These contain Eicosapentanoic acid, Linoleic acid and DOCA mainly. They are considered best for cardiac health. Recent studies have reported that omega 3 fatty acids cause improvement in a lot of Psychiatric symptoms mainly in depression. In some countries these have been approved for add on therapy for depressive disorder. The mechanism of action of these fatty acids is not well understood, but they are thought to cause improved conduction in brain neurons. They are very useful in Depressive disorders, suicidal patients, Post delivery depressive disorders, dysthymia etc.

Now coming to your question.

The omega 3 fatty supplements don't increase serotonin levels directly.

They are used as add on drug in depression because they improve binding of serotonin to its receptors (supported by studies). When antidepressants (which usually increase serotonin) are given with Omega 3 Fatty Acids, best results are seen.

So if you are taking the supplements, these will help you.

Hope I cleared your doubt, I will be happy to answer your follow up doubts if any.


Dr. Seikhoo Bishnoi M.D.
(Consultant Psychiatrist)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor